Introduction: Venous thrombosis is a well documented adverse effect in about one percent of patients treated with tamoxifen. Although the precise role of elevated factor VIII in defining venous thrombotic risk is not well understood, current data suggest that factor VIII is an independent risk factor for venous thrombosis.
Methods: Case report.
Results: In May 2011, a 76-year-old male underwent right modified radical mastectomy in May 2011. Tumor was a 2.5 cm well-differentiated, invasive ductal carcinoma, with lymphatic invasion present and widely negative surgical margins. The patient (pt) had one ipsilateral axillary lymph node (out of 26 sampled) with two microscopic foci (<1 mm) of metastatic ductal carcinoma. Additional evaluation on the mastectomy specimen showed that estrogen and progesterone receptors were strongly positive, Ki-67 was 25% and HER-2/neu showed negative (0 expression) by immunochemistry. The patient had no family history of venous thromboembolic events, and he had never smoked. His past medical history was significant for hypothyroidism and hypertension, both under good control. In June 2011 pt was started on adjuvant Tamoxifen 20 mg daily. In July of 2013 pt started with diffuse, ill-localized abdominal pain. No associated abdominal cramping, fever or nausea. No evidence of melena or rectorrahgia. An abdominal magnetic resonance imaging showed the presence of a superior mesenteric vein thrombosis. Tamoxifen was at that time discontinued and pt was started on enoxaparin 1 mg/Kg twice a day, with complete resolution of his symptoms within 7 days. Pt remained anticoagulated with enoxaparin for six months. After discontinuation of anticoagulation, radiologic and laboratory evaluation showed no evidence of underlying hypercoagulable state except for an elevation of serum factor VIII (> 150 IU/dl) that has persisted during his follow-up.
Conclusions: Our case supports the notion that high levels of factor VIII are a risk factor for venous thrombosis.
No relevant conflicts of interest to declare.
Asterisk with author names denotes non-ASH members.